Nebraska, 2010

Hail and Damaging Wind in Nebraska, August 5, 2010

August 5, 2010 · NWS GID · 4 events in 2 counties and zones

Already by the early afternoon hours on this Thursday, a cluster of strong to severe thunderstorms was underway across the Sandhills of North Central Nebraska, with this activity eventually moving southeast into western portions of South Central Nebraska by mid to late afternoon. These storms initially organized near a weak surface low, in a mesoscale environment characterized by mixed-layer…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Already by the early afternoon hours on this Thursday, a cluster of strong to severe thunderstorms was underway across the Sandhills of North Central Nebraska, with this activity eventually moving southeast into western portions of South Central Nebraska by mid to late afternoon. These storms initially organized near a weak surface low, in a mesoscale environment characterized by mixed-layer CAPE around 1500 J/kg, but rather modest deep-layer vertical wind shear of only around 30 knots. For a short time, a few of these storms became severe, producing quarter size hail in Litchfield, and estimated wind gusts to 70 MPH near Pleasanton. However, as the east-west oriented storm complex drifted toward Interstate 80 it steadily weakened, and all but faded away south of the I-80 corridor by sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 5, 2:57 PM CST, 27 minutes earlier.

Area forecast discussion, Aug 5, 2:57 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
357 PM CDT THU AUG 5 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. MAIN FORECAST
CHALLENGE WILL BE CHANCES OF RAIN TONIGHT ALONG WITH SEVERE
WEATHER POSSIBILITIES. MODELS CONTINUE TO BE OF LITTLE HELP WITH
PRECIPITATION FORECASTS.

UPPER LEVEL FLOW IS RELATIVELY WEAK AS A RIDGE OVER THE PLAINS
CONTINUES TO ALLOW PERTURBATIONS/RIDGE RUNNERS THROUGH. A
PERTURBATION MOVING ACROSS THE CENTRAL PLAINS THIS AFTERNOON PLUS A
WEAK SURFACE TROUGH JUST OFF TO THE WEST ALONG WITH INCREASED
INSTABILITY DUE TO INSOLATION THIS AFTERNOON HAS SPAWNED SOME
THUNDERSTORMS JUST TO THE WEST/NORTHWEST OF THE CWA. SHEAR IS
MARGINAL...AND AS STORMS MOVE EAST...THE RISK OF SEVERE WEATHER
SHOULD DWINDLE AS THE CELLS MOVE FARTHER AWAY FROM THE INSTABILITY
AXIS. SO THE THINKING IS THAT THERE WOULD BE A RISK OF SEVERE STORMS
JUST TO THE WEST/NORTHWEST OF THE CWA THIS AFTERNOON/EVENING...BUT
GOING MORE WITH STRONG WORDING FOR OUR WESTERN/NORTHWESTERN CWA
FARTHER AWAY FROM THE INSTABILITY AXIS. THE RISK OF SEVERE WEATHER
DIMINISHES GREATLY OVERALL AFTER SUNSET...BUT THUNDERSTORM ACTIVITY
IS STILL POSSIBLE FOR MUCH OF THE CWA TONIGHT INTO FRIDAY MORNING.

STILL HOLDING ON TO SMALL CHANCES FOR PRECIPITATION THROUGH FRIDAY
NIGHT AS THE PATTERN REMAINS SIMILAR...WITH THE RISK OF SEVERE
WEATHER CONTINUING TO LOOK MINIMAL. MINOR CHANGES WERE MADE TO THE
FORECAST...BUT NO SWEEPING DIFFERENCES FROM THE PREVIOUS FORECAST
REGARDING TEMPERATURES...SKY COVER...DEWPOINTS...ETC. ALTHOUGH I DID
BUMP DOWN TEMPERATURES A TAD FOR FRIDAY NIGHT ON THE NEBRASKA SIDE
OF THE CWA.

.LONG TERM...12Z SATURDAY THROUGH THURSDAY. HOT CONDITIONS TO RETURN
TO THE AREA THIS WEEKEND INTO NEXT WEEK.

TEMPERATURES WILL BE ON THE RISE THIS WEEKEND AS THE UPPER-LEVEL
RIDGE AMPLIFIES OVER THE AREA...WHILE SOUTHERLY FLOW PERSISTS AT LOW
LEVELS. H85 TEMPS CLIMB INTO THE MID TO UPPER 20S C SATURDAY
AFTERNOON...AND INTO THE MID 20S TO POSSIBLY AS HIGH AS LOWER 30S C
IN THE SOUTHWEST BY SUNDAY AND MONDAY. THIS MAGNITUDE OF WARM AIR
ALOFT WILL PUSH HIGHS INTO THE 90S ON SATURDAY...AND INTO THE MID
90S TO LOWER 100S BY SUNDAY AND MONDAY. THE AREA STAYS UNDER UPPER
RIDGING INTO EARLY NEXT WEEK...EVENTUALLY TRANSITIONING TO MORE OF A
SOUTHWESTERLY AND THEN WESTERLY UPPER FLOW AS THE RIDGE AXIS SHIFTS
EAST AND EVENTUALLY DAMPENS SOME BY MID TO LATE NEXT WEEK. IN
GENERAL...WARM CONDITIONS LOOK TO CONTINUE THROUGH AT LEAST MID NEXT
WEEK. SUNDAY AND MONDAY LOOK LIKE THE WARMEST DAYS AT THIS
TIME...WITH SOME SUBTLE COOLING BEYOND THAT AS THE RIDGE AXIS SHIFTS
EASTS AND DAMPENS...ALTHOUGH TEMPS WILL STILL BE WELL ABOVE AVERAGE
WITH HIGHS SOLIDLY IN THE 90S AND POSSIBLY TOUCHING THE CENTURY MARK
IN THE SOUTH/SOUTHWEST AT TIMES. THESE HOT TEMPERATURES WILL COMBINE
WITH THE HUMIDITY TO PUSH HEAT INDICES INTO THE TRIPLE DIGITS IN
SOME AREAS BY SATURDAY AFTERNOON...AND OVER MOST OF THE CWA BY
SUNDAY AND MONDAY...AND WE ARE LIKELY HEADING FOR HEAT HEADLINES AT
LEAST BY SUNDAY/MONDAY. WILL HIGHLIGHT IN THE HWO FOR NOW.

WHILE THE MOUNTING HEAT APPEARS FAIRLY CERTAIN...THUNDERSTORM
CHANCES ON THE OTHER HAND ARE FAR FROM. WARM TEMPS ALOFT AND A
GENERAL LACK OF FORCING UNDER DOMINANCE OF THE UPPER RIDGE SHOULD
HOLD PRECIP AT BAY DURING THE DAYTIME HOURS...AND WILL MAINTAIN THE
INHERITED DRY FORECAST FOR THE DAYTIME PERIODS. THE LATE
EVENING/OVERNIGHT PERIODS ARE A LITTLE MORE IN QUESTION...AS SOME
CONVECTION COULD AFFECT THE AREA DUE TO THE INFLUENCE OF THE
NOCTURNAL LLJ...HIGH PLAINS CONVECTION STRAGGLING IN...AND/OR WEAK
MID-LEVEL PERTURBATIONS ROUNDING THE RIDGE HELPING TO SPARK SOME
ELEVATED CONVECTION. MOST FAVORABLE SETUP FOR THIS APPEARS TO BE
DURING THE NIGHTTIME HOURS SUNDAY NIGHT THROUGH TUESDAY NIGHT...WITH
CONVECTION POSSIBLY CLIPPING NORTH/NORTHWEST PORTIONS OF THE CWA AND
WILL CARRY SOME SLIGHT CHANCE POPS FOR THESE PERIODS.
&&

.PREV DISCUSSION... /ISSUED 124 PM CDT THU AUG 5 2010/

AVIATION...18Z KGRI TAF. THUNDERSTORMS OVER THE WESTERN HIGH
PLAINS WILL TRY TO MIGRATE EAST TONIGHT...BUT CONFIDENCE IN TIMING
AND COVERAGE IS FAIRLY LOW WITH A PROB30 GROUP POSTED FOR
OVERNIGHT. WINDS REMAIN LIGHT THROUGHOUT THE FORECAST PERIOD...BUT
DO GRADUALLY SHIFT TO A SOUTHERLY DIRECTION WITH HIGH PRESSURE
SLIPPING FURTHER EAST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

HEINLEIN/BUFFALO
Hazardous weather outlook, Aug 5, 2:42 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
342 PM CDT THU AUG 5 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
342 PM CDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE FOR MOST OF THE OUTLOOK AREA TONIGHT.
SOME STORMS MAY BE STRONG MAINLY THIS AFTERNOON AND EVENING NORTH
OF THE NEBRASKA AND KANSAS STATE LINE AND WEST OF HIGHWAY 281.
NICKEL SIZED HAIL AND WIND GUSTS TO 50 MPH ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HOT CONDITIONS WILL RETURN TO THE OUTLOOK AREA THIS WEEKEND...AND
PERSIST INTO NEXT WEEK. HIGH TEMPERATURES WILL CLIMB WELL INTO THE
90S...AND LIKELY REACH THE LOWER TRIPLE DIGITS BY SUNDAY AND MONDAY
ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA
NEAR THE STATE LINE. WHEN COMBINED WITH THE HUMIDITY...THESE HOT
TEMPERATURES WILL PUSH AFTERNOON AND EVENING HEAT INDICES INTO THE
TRIPLE DIGITS OVER MUCH OF THE OUTLOOK AREA FROM THIS WEEKEND
INTO EARLY NEXT WEEK.

SLIGHT CHANCES FOR NIGHTTIME THUNDERSTORMS EXIST NORTH OF A
WILSONVILLE TO KEARNEY TO YORK LINE SUNDAY NIGHT THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN/KMB

In the hours before

Special weather statement, Aug 5, 2:52 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
352 PM CDT THU AUG 5 2010

NEZ046-061-052130-
BUFFALO NE-SHERMAN NE-
352 PM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUFFALO AND SHERMAN
COUNTIES UNTIL 430 PM CDT...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MASON CITY...OR 31 MILES SOUTHWEST OF ORD...
MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LITCHFIELD...
  LOUP CITY...
  MILLER...
  SHERMAN RESERVOIR DAM...
  HAZARD...
  PLEASANTON...
  RAVENNA...
  POOLE...
  ROCKVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4130 9885 4101 9874 4084 9940 4104 9942
      4105 9921 4137 9920 4138 9918
TIME...MOT...LOC 2052Z 315DEG 19KT 4124 9928
Special weather statement, Aug 5, 2:53 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
353 PM CDT THU AUG 5 2010

NEZ060-052130-
DAWSON NE-
353 PM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
430 PM CDT...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF GOTHENBURG...OR 26 MILES
NORTHWEST OF LEXINGTON...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN DAWSON COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4105 10021 4105 9962 4104 9962 4087 9972
      4096 10022 4104 10023
TIME...MOT...LOC 2053Z 298DEG 17KT 4105 10007

KB

The radar

The Grand Island radar (KUEX), 112 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
August 5, 3:24 PM CST
Where
Sherman County, Litchfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.170, -99.150

Thunderstorm Wind, Buffalo

When
August 5, 3:49 PM CST
Where
Buffalo County, 2 mi N of Pleasanton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.999, -99.080

Winds gusts estimated at 70 MPH.

Hail, Buffalo

When
August 5, 3:49 PM CST
Where
Buffalo County, 2 mi N of Pleasanton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.999, -99.080

Hail, Buffalo

When
August 5, 4:24 PM CST
Where
Buffalo County, 4 mi SW of Ravenna
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.989, -98.984

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255372, 255374, 255377, 255375.